My 17 year old brother has had rapid hair loss for over a year now that is affecting mainly the top of his head and now the hairline is receding as well. There is no male pattern baldness on either side of the family. We have taken him to several specialist & have had all possible blood work & even a scalp biopsy done. He has finally been diagnosed with Chronic Telogen Effluvium. He has C3 & Igg deposits in his follicular bulbs. There are an increased number of catagen and telogen follicles accompanied by shriveled, wrinkled, glassy membranes & fibrous tracts. The lower follicular epithelium is visibly in necrosis in some slide levels. There are few inflammatory cells. It is believed that the cause of the telogen effluvium is medicine induced from Accutane which caused retnoid toxicty. He has been off the medicine for one year & has continued to have hair loss and no hair regrowth. Accutane is now listing hair loss that may be permanent as one of its side effects due to the overwhelming amount of cases of this. Some people have had hair regrowth while other balding men and women have not. Since it has been over a year and based on the diagnosis, is hair regrowth still possible? Will he go completely bald? Would he still be a candidate for a hair transplant down the road? What are the possible treatments for hair loss? He has already tried Rogaine, Tagament, and the laser comb. He is devastated and is becoming more and more depressed. Any advice would be greatly appreciated. Thank you.
Your brother will need a lot of support and compassion during this time as hair loss can be the cause of high levels of anxiety and even depression. As he seeks hair loss treatments, give him the emotional support that he needs. You may even want to direct him toward our hair loss forum that is designed to educate and support men and women suffering from hair loss.
Chronic Telogen Effluvium (CTE) is typically characterized by rapid hair loss all over the scalp and can be caused by a number of factors including certain medications. In my research, it has been said that accutane (typically used as a treatment for acne) may be the cause of temporary or permanent hair loss in both men and women. Degrees of hair loss from accutane will also vary from mild to severe (almost completely bald).
Chronic Telogen Effluvium is typically treated by targeting and treating the cause of the condition. In your brother’s case, if accutane is the cause of his baldness, stopping the medication might reverse the hair loss process within the period of a year however, there is no guarantee since permanent baldness has been reported with use of accutane.
Has your brother’s hair loss condition improved at all since stopping the medication? Has it gotten worse?
Based on your description of your brother’s hair loss condition including thinning hair on top of the scalp and a receding hairline, it may be possible that your brother is also experiencing androgenic alopecia (male pattern baldness – MPB). I recommend having his scalp examined by a dermatologist or hair loss doctor who can help further diagnose, perform additional tests, and recommend hair loss treatment options.
Whether or not he is a candidate for hair replacement surgery will depend on the extent of his hair loss condition and whether or not the hair on the sides and back of his head are also affected.
Technorati Tags: hair loss, male pattern baldness, Chronic Telogen Effluvium, catagen, telogen, telogen effluvium, hair loss, hair regrowth, balding, bald, hair transplant, treatments for hair loss, Rogaine, Tagament, laser comb, hair loss treatments, CTE, rapid hair loss, accutane, permanent hair loss, baldness, thinning hair, receding hairline, androgenic alopecia, MPB, hair loss doctor, hair loss treatment, hair replacement